L-Carnitine for post-chemo neuropathy

I would be interested in everyone's experiences with L-Carnitine for neuropathy that remained after completing chemo. My doctor agreed today that it wouldn't be a problem to try it. Has any one else used it for residual neuropathy? If so, what results did you have? How much did you take?

If I'd known last May what I know now, I would have asked about using glutamine to help prevent neuropathy during chemo, but from what I've read, it seems like that doesn't do much once you've already developed it? Interested in anyone's experiences with that after the fact, too.

My chemo was 6 cycles of IP Cisplatin and IV Taxotere. Last cycle was August 2010, and I'm still on Avastin every 3 weeks until end of July. The neuropathy in my hands is much better now, but my feet are more of a problem. Left foot is still quite numb, with some pain, and, although the right foot isn't as numb as before, now it sends random (painful) imaginary signals to my brain. I have gabapentin (neurontin), but it makes my head fuzzy, so I don't always take it.

I am very grateful to be alive and so far NED, but if there's something that can be done to make life a little more normal again, I am happy to give it a try.

Thanks for any advice you can give!

Report post

9 replies. Join the discussion

I too would be interested in others' experiences with L-Carnitine for neuropathy. My original diagnosis was in Jan 2007, I was treated with 6 rounds of carbo and taxol, last treatement was in June 2007. I had problems with my feet for quite some time afterwards, not only numbness but like a shooting pain in the ankles. When I had the recurrence this past July 2010, I was again treated with 6 rounds of carbo and taxol, but also had the Avastin added. I added vitamin B6 as the Oncologist suggested to help prevent the neuropathy. I finished the carbo and taxol back in Nov 2010 and I'm still on Avastin every 3 weeks. The pains and numbness in my feet are again a problem. It is especially worse when I first stand and start to walk, it's like I am walking on feet full of broken bones, but once I get going the pain decreases. My doctor had suggested I may want to try L-Carnitine, I just wanted to wait a few more weeks to see if I could identify any type of pattern with the pain. I did notice that a few days after I receive the Avastin, I do have more pain and it seems to radiate up my legs into my knees. For example, I have the Avastin on a Thursday afternoon and on Saturday I feel the pain up into my knees which lasted until Monday.

I would love to hear what others have experienced, what has helped, what has not, etc. I just keep telling myself that over time it will improve and that with more movement and exercise it will improve quicker, however, if others have found relief I too am willing to give it a try.

Thanks!

Report post

I am in my first recurrence. First line was taxol/cisplatin/carbo. Bad neuropathy - enough to make the final treatment carbo only. Am on Doxil only now and with first treatment, neuropathy got worse. I have started on 400mg of Alpha Lipoic Acid, 1500 mg L-Glutamine and am also taking Vitamin B-12 shots. Asked my doc and they said I could do it. It may be my imagination or it may not have kicked in yet from the second treatment but neuropathy is better. Not great but tolerable. The neurontin doesn't do much for me.

Report post

I finished up chemo in December (IV taxol, IP Cisplatin & Taxol) with Avastin and am now on Avastin maintenance every 3 weeks. I used L-glutamine during chemo, but still had neuropathy, mostly in my left foot. It's still there and in the mornings it's pretty painful to get up and going, but it does wear off once I'm up. I was still using L-glutamine up until about a month ago and I switched to L-Carnosine, which is different than L-Carnitine. I've only been on it a couple weeks and really haven't noticed any difference. Plus, at the beginning of the year,out of the blue, I developed shoulder impingment syndrome in both shoulders and a very stiff, painful neck. Got a cortisone shot in the shoulder which helped immensly, but the neck pain and stiffness is still there. I've had 2 acupuncture sessions and it has helped a little. Next I'll try some deep tissue massage, but my onc/gyn had little to offer. They seem surprised by my symptoms since I am just on Avastin - but judging from the posts on this board and another one, lots of us have joint pain after chemo. I didn't have this during chemo. I had the joint pains, but it was usually on my "bad weekend" after taxol and cistplatin and day 1 and 2. It gets discouraging - I'm only 50 but feel like I'm 100!

Report post

I was told to use L-Glutamine for neuropathy, not L-Carnitine. I take the L-glut and it is very helpful....

Report post

I developed neuropathy post chemo also and I am taking L glutamine. It has really helped me.

Report post

I took L-Carnitine the whole time I was on chemo after I recurred. I was on Carbo/gemzar and then taxotere/gemzar. The L-carnitine worked really well for the neuropathy in hands and feet and I continued after I completed chemo for about 2 months. I didn't take it the first time and had neuopathy pretty bad, so I think it works.

Report post

Thanks all for the input. I will keep you posted on how the L-Carnitine works. If that doesn't help I'll talk to my doctor about trying the glutamine.

Report post

I had cisplatin and taxol IV/IP. It is one year after end of chemo and I have a permanent neuropathy. Feet are Always numb, finger tips are numb but feet are worse. Lyrica helps the pain, not the numbness. Please let me know how the carnitine works. I took B6 after the chemo and it did not help.

Report post

My neuropathy has consistently been horrific in my feet and just uncomfortable in my hands since October of 09 (no chemo since Dec 29, 09). I recently started to use a product called Neuremedy that I found online and I have felt a remarkable difference. It's a little pricey but well worth the money to feel better. The main ingredient in it is Benfotiamine.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders